Alert archive / Virginia / Flash Flood Warnings in 2000

Flash Flood Warning 54, NWS Blacksburg, VA

September 2, 2000Franklin County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 2, 2000, 11:19 PM EDT for Franklin County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2000, 11:19 PM EDT (03:19 UTC)
Expired
Sep 3, 2000, 2:15 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Franklin County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.3 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2000-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2000-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 030320
FFWRNK
VAC067-030615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1119 PM EDT SAT SEP 2 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 215 AM EDT.

* AT 1118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER THE SOUTHERN HALF OF
  THE COUNTY...MOVING NORTH AT 10 MPH. COUNTY POLICE REPORTED ROADS 
  BEGINNING TO FLOOD IN THE FERRUM AND PENHOOK AREAS.

LOCATIONS THREATENED BY HEAVY RAIN THROUGH 215 AM EDT INCLUDE
  FERRUM...
  PENHOOK...
  ROCKY MOUNT...
  BOONES MILL...

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING IN CREEKS AND STREAMS ACROSS SOUTHERN SECTIONS OF FRANKLIN
COUNTY...WHERE HEAVY RAIN EARLIER IN THE DAY PRODUCED FLOODING.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.

.END
09

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 9:20 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 2, 9:20 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
920 PM EDT SAT SEP 2 2000

00Z SOUNDING AT RNK NEARLY A CARBON COPY OF YESTERDAY EVE. SYNOPTIC
PATTERN THE SAME AS YEST EVE...THOUGH THIS EVE THERE IS A MORE
IDENTIFIABLE FEATURE TO FOCUS ON FOR FORCING...WITH A SHORT WAVE
EVIDENT ON WATER VAPOR MOVG NWD ACROSS NW SC. THIS SHOULD HELP KEEP
CONVECTION GOING OVERNIGHT. WILL KEEP THE LIKELY POPS FOR SHRA ALL
ZONES...CHC OF A TSTM. HAVE CONSIDERED A WATCH...BUT THE AREAS THAT
LOOK TO HAVE THE BEST SHOT OF ORGANIZED CONVECTION AND HEAVY RAIN
ARE NW NC...AND MAYBE OUT IN THE PIEDMONT SECTIONS- OF NC AND
VA...AND GUIDANCE IS STILL FAIRLY HIGH IN THOSE AREAS. ANY FLASgH
FLOODING OVERNIGHT SHOULD BE ISOLATED. FCST MINS LOOK GOOD.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

06

In the hours before

Special weather statement, Sep 2, 6:20 PM EDT, 4 hours 59 minutes before
VAZ035-046-047-022330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 PM EDT SAT SEP 2 2000

...THUNDERSTORMS WITH HEAVY RAINS THIS EVENING...

  AT 615 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS WITH HEAVY RAINS MOVING NORTH AT 20 MPH
ACROSS THE REGION. RAINFALL OF 1 TO 2 INCHES IN LESS THAN AN HOUR
IS POSSIBLE. THIS WILL CAUSE PONDING OF WATER ON THE ROADS...AND
TEMPORARY FLOODING OF LOW LYING AREAS. MOTORISTS SHOULD BE PREPARED
FOR HAZARDOUS DRIVING CONDITIONS. THIS ROUND OF SHOWERS AND
THUNDERSTORMS WILL EXIT THE REGION BY 730 PM. ADDITIONAL SHOWERS
AND THUNDERSTORMS WILL REDEVELOP TONIGHT. PEOPLE LIVING NEAR ?CREEKS
OR IN FLOOD PRONE AREAS SHOULD STAY TUNED TO NOAA WEATHER RADIO OR
THEIR FAVORITE LOCAL MEDIA FOR ADDITIONAL STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BLACKSBURG.

07

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 9:17 PM EDTFlash Flood WarningRNKPittsylvania3 hr
Sep 3, 2:44 PM EDTFlash Flood WarningRNKBotetourt3 hr
Sep 3, 3:55 PM EDTFlash Flood WarningRNKCampbell, City of Lynchburg2 hr
Sep 3, 5:20 PM EDTFlash Flood WarningRNKPulaski115 min
Sep 3, 5:30 PM EDTFlash Flood WarningRNKFranklin2 hr

Nearby

Flash Flood Warnings in Virginia, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.